|Download PDF of this full issue: v29n2.pdf (11.4 MB)|
CAUTION: Military Service May Be Hazardous To Your Health!
By Joe Miller
"Doctor, Mr. M.D., can you tell me what is wrong with me?"
BANG! You're dead - or you lost a limb, an eye, your genitals. You may end up in a wheelchair for the rest of your life, a visible (and probably unwelcome) reminder to your fellow citizens of the costs of war and military service.
What of those hidden hazards, those invisible "wounds"? Agent Orange, PTSD, then Gulf War Syndrome, and now the fears regarding the anthrax vaccine.... What about those health problems that don't show up in your exit physical, things that show up fifteen or twenty years later? What about the recent news that 8 to 10 percent of veterans treated at Veterans Affairs medical centers have hepatitis C - an infection rate some five times higher than the general population? Another news item in The New York Times, "Doctor's Quest Stirs Medical Debate" (September 19, 1999) provoked me to consider the possible source of my own long-term health problems.
February, 1968. I was honorably discharged from the U.S. Navy after six years and ten months of active duty, and my exit physical showed no problems.
In 1974, six years after my discharge from the Navy and eight years after my transfer from carrier duty, a spot was discovered on my lung.
In 1979, my eyes began to act up and by 1981, at the age of 39, I was developing cataracts in both eyes. Where did this come from?
I served in the U.S. Navy from 1961 to 1968, with a tour aboard the USS Ticonderoga (CVA-14), an attack aircraft carrier of World War II vintage, from June 1964 to February 1966.
In Summer 1972, my family and I moved to Champaign-Urbana where I began graduate studies at the University of Illinois. During a physical exam at the student health center in 1974, a spot was discovered on my lung. The center had me back for regular x-rays over the next couple of years, but there was no change in the spot, so they discontinued the x-rays. I never felt any ill effects that could be connected to that spot, so it was just forgotten.
In 1979, my family and I moved to Australia, where I took up a temporary lectureship in politics at the University of Melbourne. During this time I began to experience serious eye problems, redness, irritation, pain, and fuzzy vision. I went to a couple of doctors to have them check this, but nothing was determined. Perhaps it was just eye strain, a work hazard for academics. I was given eye drops and sent away. The problem persisted and grew worse.
Finally, in 1982, my vision in the left eye was seriously limited. I went to a physician at the Royal Melbourne Hospital near the university, and he gave me a complete physical exam, including lung capacity tests, stress tests, blood work-ups, and so on. Finally, he told me he thought I had sarcoidosis, something I had never heard of. This ailment normally attacks lung tissue, but it was known to attack other organs, including the eyes. I had secondary glaucoma (at age 40) as a result of this sarcoid condition. What we didn't know was where I might have contracted this illness.
When I returned to the States in 1983, I began further treatment at the eye clinic at the University of Illinois in Chicago. The ophthalmologist accepted the sarcoidosis diagnosis and treated my eye problems as a direct result of that condition. In 1986, I had cataract surgery in my left eye. I later had cataract surgery in my right eye as well. The secondary glaucoma is still there, and I'll be taking medication to control its effects for the rest of my life.
I have never gone to a VA facility for this, since I never connected the condition to my service. Now it seems that all this might be connected with the two years of duty aboard that "ancient" aircraft carrier.
According to the Times story mentioned above, "Dr. [Philip] Jajosky pored over the files of nearly 1,200 Navy veterans in whom sarcoidosis was diagnosed between 1965 and 1993 and noticed the connection with those serving on aircraft carriers." This seemed to be connected with the task of "grinding anti-skid adhesive off the decks of the aircraft carriers." Dr. Jajosky believes that many of these men may have been misdiagnosed with sarcoidosis, since other physicians diagnosed silicosis, "a fatal job-related illness caused by airborne silica." There is no clear answer here.
While my work on the carrier did not involve such tasks as deck grinding, the enclosed spaces on that old ship certainly carried much particulate matter in the air, not to mention the constant presence of avgas fumes.
We were in dry-dock for six months in early 1965 for a major overhaul, which included deck refurbishment. Ship's work went on as usual, whether you worked in an office as I did or in the deck divisions. We all walked through clouds of dust day after day. Who knows what we may have been breathing in during that period?
Is this military service the cause of my health problems? Who can say after more than thirty years?
I want to hammer home a very important point. Those of us who speak to young people in schools about the Vietnam War and about the military have an added responsibility to talk about the possible long-term and hidden health hazards that may come from such service. Can they really depend upon the Department of Veterans Affairs for medical treatment if there is no clear connection with their military service?
These are some of the hidden social costs of war and military service. When the bill comes due at the expense of your health, who is going to pay?
Joe Miller is a national coordinator of VVAW
and a member of VVAW's Champaign-Urbana Chapter.